Statin side effects commonly make people discontinue treatment, but most patients who go back to them overcome the side effects and remain on their medication long term, researchers from Brigham and Women’s Hospital, Boston, and the Chinese Academy of Medical Sciences, Beijing, China, reported in Annals of Internal Medicine.
The authors believe that the majority of statin-related side effects are bearable and probably have other causes. It is possible that they may be specific to the individual statin medication, rather than the entire drug class, they added.
This is important, because quitting statins forever can significantly raise a patient’s risk of serious heart problems. Patients and their doctors need to think carefully before changing their prescription program.
In a previous study, researchers at the Center for Healthy Aging at the University of Copenhagen, Denmark, reported in the Journal of the American College of Cardiology that an estimated 75% of patients on statins report symptoms of muscle pain, which can lead to problems with adherence (compliance).
The researchers in this latest study explained, as background information, that patients often give up taking their statins because of the side effects. However, studies on why this occurs have been limited.
Dr. Alexander Turchin and team set out to determine why people discontinued their statin therapy, as well as listing the type of statin-related events (clinical events or symptoms thought to be caused by statins) in routine care settings.
They carried out a retrospective cohort study of 107,835 patients from practices affiliated with Brigham and Women’s Hospital and Massachusetts General Hospital. They had all been given a statin prescription between January 1st, 2000, and December 31st, 2008.
The team gathered data on why some of them discontinued their statin therapy from a combination of electronic medical records and analyses of electronic provider notes.
Out of 107,835 patients:
- 57,292 stopped taking their statins at least temporarily
- Statin-related side effects were documented for 17.4% (18,778) of patients
- Of the 18,778 patients:
– 11,124 discontinued at least temporarily
– 6,579 went back to a statin within 12 months
– 92.2% of those who went back to a statin were still on a statin 12 months after experiencing the side effect(s)
- Of the 2,721 patients who went back to the same statin which caused the side effect, 1,295 were still on the same medication 12 months later, 996 of whom were either on the same or a higher dosage
The authors warned of some limitations in their study:
- Statin-related side effects and statin discontinuations occurred and were assessed in practices that were affiliated to two academic medical centers.
- Secondary data, which might have led to misinterpreted or missing data could have been utilized
- Natural-language-processing tools which were used to make up for the low proportion of reasons for stopping statin therapy documented in electronic medical record fields are not 100% accurate
In an Abstract in the journal, the researchers concluded:
“Statin-related events are commonly reported and often lead to statin discontinuation. However, most patients who are rechallenged can tolerate statins long-term. This suggests that many of the statin-related events may have other causes, are tolerable, or may be specific to individual statins rather than the entire drug class.”
The study was funded by: The Chinese National Key Program of Clinical Science, the National Library of Medicine, and the Diabetes Action Research and Education Foundation.
Researchers from Harvard University reported in The Lancet (August 2012 issue) that even though statins might increase the risk of developing type 2 diabetes in some people, the benefits far outweigh the risks.
The study demonstrated that some patients with specific diabetes risk factors, such as high blood sugar and obesity, have an increased risk of developing diabetes when taking statins. However, the considerable reductions in their risk of heart attack and stroke make statin therapy worthwhile.
Written by Christian Nordqvist